By Lisa Cooke – Link to Blog at foot of page.
After almost 5 years of battling Lewy Body Dementia, my husband passed away in November of 2016. He was only 63 and had been extremely fit and active before his illness.
Throughout our Lewy Journey, I often felt he was nearing the end as he seemed to decline rapidly at times, and I couldn’t imagine him living for much longer. From the time I began having those thoughts until he actually passed was between 2-3 years.
Now that we’ve finished our journey and I’ve interacted with countless other caregivers, I can see a basic decline pattern that most seem to follow unless they die suddenly from pneumonia, heart failure, sepsis or some other illness.
I’m sharing what I learned with hopes that it’ll give you a heads up with the types of things that will likely happen in the final months of your loved one’s journey.
- Dying can take several days and even weeks. Don’t expect a sudden death despite how bad they may seem. There were many days I thought my husband couldn’t possibly get any worse and many days I was mistaken. From the time we were convinced he was going to die at any moment until he actually did, was 10 days. Either me, my son or my daughter (sometimes all three of us) sat with him 24 hours a day throughout those 10 days.
- People who were fit or athletic before getting sick often suffer more during the dying process. My husband had been a runner. His heart was strong and healthy…unfortunately. His strong heart and overall physical health made his dying process last longer than it does for many. At first, you might think that’s good—more time with family etc. But in actuality, it means there is more time for your loved one to suffer. A quick death from heart attack, pneumonia, or sepsis is a blessing.
- When they can no longer eat, it’s very common for them to develop nausea and vomiting. Do your research for that event and know what meds to ask for. Meds can be made into a paste and rubbed onto the gum/inside cheek. You might not even be aware they are nauseated, especially if they can no longer speak. Hospice was very helpful for us at this point. They knew exactly what to do to stop his suffering.
- Forgive yourself. When it reaches the point your LO can no longer communicate, you have to read facial ques etc. to determine what’s wrong. My husband was nauseated for two days before we realized it. He was vomiting very small amounts (no food or water in stomach) and was so weak, he didn’t retch. Mostly, it looked like a burp with a small amount of stomach acid etc. spilling from his mouth. Once we realized he was vomiting, we got medication to stop it, but he spent two miserable days before we figured it out. During the nausea phase, Hospice recommended a catheter so he wouldn’t have to be rolled on his side to change him (the rolling made him vomit again). The catheter caused bladder spasms, but again, we didn’t realize it. After the nausea was under control—two days later—we requested the catheter be removed. When it was removed, the bladder spasms stopped. In both of those situations, I felt brief guilt that I hadn’t known he was in pain. But then I would remind myself I was doing my very best. I’m not a doctor and he wasn’t able to speak. There were nurses with him several times a day and they didn’t catch those issues either. Instead of dwelling on the tardiness of figuring out what was wrong, I would say, “Thank goodness we caught that when we did.” Might sound like a minor thing, but had we NOT caught those issues, he would have suffered even more than he did.
- Morphine can make the suffering worse. I’d known others who’d been given Morphine at the end and it helped with anxiety and pain so when it was given to my husband, I assumed it would do the same. Unfortunately, those with Lewy Body often react differently with medications and my husband had an adverse reaction to the Morphine. It made him agitated and upset. In his last two weeks, the worse day he had by far was the one where he was given Morphine. Once it was stopped, he calmed down and quit crying. Pay attention to a change in behavior when the Morphine is started. If they seem more upset, stop the Morphine and see if their condition improves.
- Pace yourself. The dying process can last weeks, even after they are no longer taking in food or water. Weeks. Make sure you get away periodically for a quick break. When it reaches the point you don’t want to leave them alone (even if they’re in a facility etc.) split the watch with a relative or close friend. Make sure both of you don’t stay each night. Alternate nights so every other night you get a good sleep.
- When word gets out into the community that your loved one is dying, people want to visit. You need to decide who and how often you will allow visitors. We made these decisions based on two things: who the visitor was, and whether my husband wanted to see them. People who hadn’t visited him in years were not on the list unless he asked to see them specifically. Eventually, he reached the point where he was too miserable to want company. When that happened, we stopped all visits except for immediately family. Some people were offended, but our concern was for his comfort not their hurt feelings. Once he lost consciousness, we became even more protective. He was a private man before his illness. He would not have wanted people to come by and stare at him while he was dying.
- According to Hospice, there are two stages of dying. Pre-active dying and active dying (More can be found here) .
Pre-active Stage: involves a decrease in eating and drinking, withdrawing from others, talking about dying etc. It can last months. Usually, 6 months or less, but for some, it can last as much as a year.
During the pre-active stage, they will lose weight rapidly and get continually weaker. My husband’s pre-active stage lasted about 6 weeks, though he began getting noticeably weaker about 3 months before dying .
As they progress toward active dying, several things begin to happen as the body shuts down. The first is usually a total withdraw from food and water. They may do this sporadically—eating nothing for several days, then wanting a sandwich, then returning to practically nothing.
My husband had about 2 weeks where he ate fewer than 500 calories on most days with an occasional day where he’d eat about 1000. He lost weight rapidly. There are two schools of thought on how to deal with this. Some believe in providing high calorie milkshakes or supplements or even feeding tubes at this time. Others feel it’s best to let nature takes its course.
My husband and I had discussed this years before his final decline and he had expressed the desire for a natural decline. While force feeding can extend life a few weeks, it often causes nausea and abdominal pain as the body can no longer process the food.
It will not stop them from dying. As a hospice nurse explained to us, there reaches a point when you are no longer prolonging their life, you’re prolonging their death.
Active dying: Toward the final days, the urine becomes very dark and decreases in volume. This is due to the lack of fluid intake and kidney failure. It’s normal for the dying process.
As the body shuts down, they will usually have difficulty maintaining body temperature. They may chill, run fevers, etc. for no apparent reason.
In the final hours, the hands and feet get very cold as the body diverts blood to the internal organs. Their skin will develop a mottled appearance, especially at the extremities.
They will often develop the “death rattle” which is a gurgling sound made when they breathe. This is caused by mucous pooling in the back of the throat. There are medications that can dry that up to make them more comfortable.
The breathing pattern will also change and they will exhibit something called, “Cheyne Stokes” breathing. They may have shallow, almost panting breathing and/or a type of apnea. They’ll stop breathing for up to a minute, then gasp for air, take several breaths then pause again. These final stages can progress rapidly (a matter of hours) or last a few days.
Pre-active dying will usually last fewer than 6 months and involve:
- Decrease in appetite with dramatic weight loss.
- Withdrawing from society
- Increasing weakness
*In my husband’s case, this stage lasted 6 weeks.
Active dying can last anywhere from a few days to a few minutes:
- Change in breathing patterns
- Kidneys begin shutting down and urine becomes dark
- Hands and feet become very cold as blood is diverted to the body core
- Mucous collects in the back of the throat causing a gurgling or rattle sound when they breathe.
*For my husband, this phase only lasted about 7 hours except for the dark urine. The change in urine color occurred about 2 weeks prior to his passing.
It is impossible to predict exactly when the journey is about to end, but baring a sudden death experience, such as heart attack, stroke, aspiration pneumonia or sepsis, there do seem to be some key factors to indicate the end is coming: Once your love one begins losing weight quickly (for instance: my husband lost 10 pounds in 2 weeks when his final decline started) and they become weakened, you are usually in the last 6 months or fewer of their life.
It’s probably time to call Hospice. When they refuse all food and drink, you are likely in the last two weeks or so. Those are very loose parameters and there are always exceptions, of course, but these guidelines might help in your decision making.
Blessings to all the caregivers out there. You earn your wings every day.